A 22 year old man, weighing 100kg, is brought to the Emergency Department via ambulance after taking an overdose of 48 x 50mg tablets of amitriptyline.

This was taken one and half hours before arrival to the ED. He has a history of depression and previous self harm and overdoses. At the scene he denied any other tablet ingestion on alcohol intake. With the paramedics he was initially alert and orientated but on the way to the hospital he started to become drowsy and was then brought straight to Resus.


Answer one question before attending the face-to-face teaching session. Add comments to answers already given if you think it's appropriate. The first part of teaching will be spent discussing this case:

  1. What type of drug is amitriptyline and how does it work?

  2. What are the clinical features of amitriptyline overdose?

    On arrival to Resus he is opening his eyes to pain, making moaning noises and localising to pain. His ECG on arrival is shown below.

  3. What does the ECG show?

  4. What is your initial management for this patient?

  5. What are the indications for the use of sodium bicarbonate in general and what are the indications in tricyclic overdose?

  6. How much would use, how often and how does it work?